PURPOSE: To determine the incidence of and the risk factors for the development of retinal pigment epithelial (RPE) tears after intravitreal bevacizumab (Avastin) injection for the treatment of exudative age-related macular degeneration (AMD).
METHODS: A retrospective, multicentre, consecutive interventional case series of all patients with subfoveal exudative AMD treated with intravitreal bevacizumab between August 2005 and April 2007. The main outcome measures were pre- and post-RPE tear visual acuity and choroidal neovascular membrane lesion types, incidence of tears and time from first injection until development of the tear.
RESULTS: A total of 920 eyes with exudative AMD were treated with intravitreal bevacizumab. Fifteen eyes from 15 patients developed a RPE tear for an incidence of 1.6%. The average patient age was 79 years. Fourteen of the fifteen eyes (93%) had an occult subfoveal choroidal neovascular membrane. Forty-seven per cent (7/15) of the RPE tears occurred within the first 6 weeks of treatment, and all tears occurred within the first 18 weeks of treatment initiation. The mean pre-injection visual acuity was 20/100 with a mean post-tear visual acuity of 20/200. In all 10 eyes in which the tear involved the fovea, the final visual acuity was poor. Six of the 15 eyes continued with bevacizumab/ranibizumab (Lucentis) injections after tear development, and four of these six eyes continued to have visual improvement.
CONCLUSION: RPE tears occur after intravitreal bevacizumab injections for exudative AMD in approximately 1.6% of eyes and can cause severe vision loss. Maintenance of therapy may help preserve vision after RPE tear development.
Recommended CitationGarg, Sunir; Brod, Roy; Kim, David; Lane, R Gary; Maguire, Joseph; and Fischer, David, "Retinal pigment epithelial tears after intravitreal bevacizumab injection for exudative age-related macular degeneration." (2008). Wills Eye Institute Papers. Paper 1.